Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Twin Cities, MN

August 5, 2019Wabasha County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 5, 2019, 4:15 PM CDT for Wabasha County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2019, 4:15 PM CDT (21:15 UTC)
Expired
Aug 5, 2019, 4:45 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN

County Wabasha County, MN

The radar

The La Crosse radar (KARX), 107 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

773 
WWUS83 KMPX 052115
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
415 PM CDT Mon Aug 5 2019

WIZ026-052145-
Pepin-
415 PM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PEPIN COUNTY...

At 415 PM CDT, a strong thunderstorm was located over Pepin, or 9
miles northwest of Wabasha, moving east at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Pepin, Stockholm and Ella. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4442 9212 4445 9223 4450 9231 4454 9230
      4454 9214 4457 9213 4457 9204 4447 9206
      4441 9209
TIME...MOT...LOC 2115Z 275DEG 20KT 4447 9218 

$$

CTG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:59 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 5, 2:59 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
259 PM CDT Mon Aug 5 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 300 PM CDT Mon Aug 5 2019

First batch of severe storms moved across the Twin Cities, and
into west central Wisconsin since noon. Another area of storms
were developing along the main cold front from near Montevideo in
west central Minnesota, to St. Cloud, and near Rush City in east
central Minnesota. This line will affect most of southern
Minnesota, and into parts of west central Wisconsin through the
early evening. Severe storms will be possible as bulk wind shear
are between 35-45 kts and MLCAPEs are nearly 3000 J/kg. This was
the case as baseball size hail occurred in the western part of the
Twin Cities around 1 PM CDT. Once the storms move out of the
state, a refreshing air mass will spread across the Upper Midwest
for Tuesday. Another cold front will enter northwest Minnesota
Tuesday night, but it shouldn't affect central Minnesota until
well past midnight, and into Wednesday.

.LONG TERM...(Wednesday through Monday)
Issued at 245 PM CDT Mon Aug 5 2019

Thunderstorms still look possible Wednesday afternoon/evening
as a cold front moves through the area, although some uncertainty
exists in just how widespread they may be as the best upper level
forcing remains off to the north and south. An environment favorable
for strong to severe storms will develop during the afternoon ahead
of this front, with around 2000 J/kg of SBCAPE and 30-40 kts of
effective bulk shear. There is still some disagreement among models
in timing the front as it moves through the area, which leads to
uncertainty on where the best potential for severe weather sets
up during the afternoon/evening. The slower solutions bring the
front through during the afternoon/evening which could result in
at least some potential for strong/severe storms area-wide, while
the faster solutions moving the front through during the
morning/afternoon and potentially keep the threat south into Iowa.
After the front moves through, drier weather is weather is
expected through the rest of the work week.

A more active pattern is expected to develop over the weekend and
into next week, as ridging/northwest flow aloft flattens into
faster zonal flow in response to a trough coming ashore in the
Pacific Northwest. Typical spread exists in the models at this
range, but expect at least a few chances at showers and
thunderstorms during this time period. Expect temperatures to be
seasonable into next week, with highs and lows within a few
degrees of climatological values.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1230 PM CDT Mon Aug 5 2019

Earlier convection that was across central Minnesota has exited
west central Wisconsin. However, additional storms, locally severe
had developed west of the Twin Cities. The best chance of
widespread convection with TSRA/strong winds will occur from KRWF-
KMSP-KRNH and southward this afternoon. Hard to determine timing
so will continue with tempo periods until there is a better handle
on timing this afternoon. Any storm this afternoon will be
capable of producing very strong winds and hail. Between 21-00z,
conditions will slowly improve across central Minnesota, with the
bulk of the TSRA in south central Minnesota. Between 00-03z, most
of the activity will be south of MPX TAF sites, with a northwest
wind developing. BR/FG will be possible toward sunrise.

KMSP...

Current TSRA west of the cities will affect KMSP by 18z, and
likely continue for a half hour to an hour. Strong winds, and
hail are likely within 10 NM of the airport, but not necessary
affecting the terminal. Conditions should improve between 21-00z,
with most of the activity south of the airport after 00z.

/OUTLOOK FOR KMSP/

Wed...VFR. Chc -TSRA. W/SW wind 5-10 kts.
Thu...VFR. NW wind 5-10 kts.&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...ETA
AVIATION...JLT
Hazardous weather outlook, Aug 5, 10:52 AM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1052 AM CDT Mon Aug 5 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061600-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1052 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are likely this afternoon. The
greatest threat is located south of a line from near Ladysmith
Wisconsin, to the Twin Cities and Redwood Falls. The primary
threat is damaging winds. Large hail, heavy rainfall and a couple
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional strong to severe thunderstorms are possible on
Wednesday. Damaging winds and large hail are the primary threats.

Thunderstorms are possible Saturday and Sunday. The severe
weather risk is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Special weather statement, Aug 5, 2:57 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
257 PM CDT Mon Aug 5 2019

WIZ023-025-027-028-052045-
Chippewa-St. Croix-Dunn-Eau Claire-
257 PM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DUNN...SOUTHEASTERN ST.
CROIX...SOUTHWESTERN CHIPPEWA AND NORTHWESTERN EAU CLAIRE COUNTIES...

At 256 PM CDT, a strong thunderstorm was located near Knapp, or 12
miles west of Menomonie, moving east at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Eau Claire, Menomonie, Woodville, Elk Mound, Knapp, Rock Falls,
Wilson, Cedar Falls, Caryville, Tainter Lake, Hersey and Downsville.

This includes Interstate 94 in Wisconsin between mile markers 23 and
62.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4466 9162 4468 9165 4468 9168 4484 9214
      4486 9214 4485 9218 4491 9234 4504 9226
      4495 9151
TIME...MOT...LOC 1956Z 284DEG 36KT 4493 9215

CTG
Special weather statement, Aug 5, 3:06 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
306 PM CDT Mon Aug 5 2019

MNZ051-052030-
Sherburne-
306 PM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SHERBURNE COUNTY...

At 305 PM CDT, a strong thunderstorm was located near Zimmerman, or
18 miles north of Buffalo, moving southeast at 20 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Elk River, Otsego, Big Lake, Zimmerman, Becker, Orrock and Sherburne
National Wildlife Refuge.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 206 and 217.
 U.S. Highway 169 between mile markers 159 and 170.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4544 9351 4525 9352 4524 9352 4529 9357
      4530 9365 4543 9392 4550 9367
TIME...MOT...LOC 2005Z 299DEG 19KT 4544 9373

ETA
Special weather statement, Aug 5, 3:07 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
307 PM CDT Mon Aug 5 2019

WIZ015-016-027-052100-
Chippewa-Barron-Rusk-
307 PM CDT Mon Aug 5 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN RUSK...
NORTHERN CHIPPEWA AND SOUTHEASTERN BARRON COUNTIES...

At 306 PM CDT, strong thunderstorms were clustered 9 miles west of
Sheldon, or 11 miles south of Ladysmith, moving east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Chetek, Cornell, New Auburn, Sheldon, Conrath, Island Lake, Holcombe
and Chippewa Moraine State Rec Area.

This includes U.S. Highway 53 between mile markers 115 and 127.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4537 9092 4512 9093 4516 9162 4531 9166
      4547 9068 4538 9068
TIME...MOT...LOC 2006Z 257DEG 24KT 4530 9114

CTG
Local storm report, Aug 5, 4:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             1 NNW ANOKA             45.21N 93.40W
08/05/2019  E1.75 INCH       ANOKA              MN   PUBLIC

&&

BPH
Local storm report, Aug 5, 4:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
407 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             1 ESE RAMSEY            45.25N 93.42W
08/05/2019  M1.25 INCH       ANOKA              MN   PUBLIC

&&

BPH
Special weather statement, Aug 5, 4:15 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
415 PM CDT Mon Aug 5 2019

WIZ026-052145-
Pepin-
415 PM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PEPIN COUNTY...

At 415 PM CDT, a strong thunderstorm was located over Pepin, or 9
miles northwest of Wabasha, moving east at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Pepin, Stockholm and Ella.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4442 9212 4445 9223 4450 9231 4454 9230
      4454 9214 4457 9213 4457 9204 4447 9206
      4441 9209
TIME...MOT...LOC 2115Z 275DEG 20KT 4447 9218

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:11 AM CDTSpecial Weather StatementMPXTodd34 min
Aug 5, 7:32 AM CDTSpecial Weather StatementMPXTodd43 min
Aug 5, 8:32 AM CDTSpecial Weather StatementMPXMille Lacs43 min
Aug 5, 8:54 AM CDTSpecial Weather StatementMPXKanabec36 min
Aug 5, 9:23 AM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs37 min
Aug 5, 9:47 AM CDTSpecial Weather StatementMPXRedwood43 min
Aug 5, 9:56 AM CDTSpecial Weather StatementMPXChisago34 min
Aug 5, 11:16 AM CDTSpecial Weather StatementMPXMcLeod29 min
Aug 5, 11:29 AM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley31 min
Aug 5, 11:57 AM CDTSpecial Weather StatementMPXCarver, McLeod33 min
Aug 5, 12:19 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright41 min
Aug 5, 12:50 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey40 min
Aug 5, 1:13 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Hennepin, Ramsey, Washington47 min
Aug 5, 1:18 PM CDTSpecial Weather StatementMPXRamsey42 min
Aug 5, 1:43 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Washington47 min
Aug 5, 3:06 PM CDTSpecial Weather StatementMPXSherburne24 min
Aug 5, 3:40 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Wright35 min
Aug 5, 4:08 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin37 min
Aug 5, 4:17 PM CDTSpecial Weather StatementMPXCarver, Hennepin, Ramsey, Washington43 min
Aug 5, 4:31 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott29 min
Aug 5, 4:32 PM CDTSpecial Weather StatementMPXSteele28 min
Aug 5, 4:36 PM CDTSevere Thunderstorm WarningMPXSteele24 min
Aug 5, 4:44 PM CDTSpecial Weather StatementMPXFaribault46 min
Aug 5, 4:46 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott44 min
Aug 5, 4:58 PM CDTSpecial Weather StatementMPXFreeborn47 min
Aug 5, 5:19 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice41 min
Aug 5, 5:44 PM CDTSpecial Weather StatementMPXWatonwan46 min
Aug 5, 5:55 PM CDTSpecial Weather StatementMPXMartin95 min
Aug 5, 10:31 AM CDTSpecial Weather StatementMPXPolk44 min
Aug 5, 11:04 AM CDTSpecial Weather StatementMPXBarron41 min
Aug 5, 1:37 PM CDTSpecial Weather StatementMPXSaint Croix38 min
Aug 5, 1:48 PM CDTSpecial Weather StatementMPXEau Claire27 min
Aug 5, 2:05 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Polk, Saint Croix40 min
Aug 5, 2:40 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn, Rusk35 min
Aug 5, 2:57 PM CDTSpecial Weather StatementMPXDunn48 min
Aug 5, 3:07 PM CDTSpecial Weather StatementMPXRusk53 min
Aug 5, 3:14 PM CDTSevere Thunderstorm WarningMPXRusk46 min
Aug 5, 4:17 PM CDTSevere Thunderstorm WarningMPXPepin28 min
Aug 5, 4:51 PM CDTSpecial Weather StatementMPXPierce54 min
Aug 5, 5:39 PM CDTSevere Thunderstorm WarningMPXEau Claire21 min

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.